Alert archive / Idaho / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 77, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 6, 2009, 3:44 PM MDT for Clark County, Fremont County, Jefferson County, Idaho. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2009, 3:44 PM MDT (21:44 UTC)
- Expired
- Aug 6, 2009, 4:23 PM MDT
- In force
- 39 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Clark County, ID, Fremont County, ID, Jefferson County, ID
The radar
The Pocatello radar (KSFX), 123 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 12:34 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.7 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:37 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 6, 2:37 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 237 PM MDT THU AUG 6 2009 .SHORT TERM...THIS AFTERNOON THROUGH SATURDAY NIGHT. QUITE ACTIVE DAY TODAY. WV IMAGERY SHOWS CENTER OF UPPER LOW NEAR RENO EARLY THIS AFTERNOON. MULTIPLE SHORTWAVES SPINNING AROUND LOW AND NEXT ONE POISED TO MOVE INTO EASTERN IDAHO LATER THIS AFTERNOON. WILD CONVECTION FOR THIS REGION ALREADY ONGOING WITH MULTIPLE WARNINGS ALREADY ISSUED AND WATCH IN PLACE FOR MOST OF FCST AREA. SOME STORMS SHOWING STRONG ROTATION BUT HAVE BEEN IN UNPOPULATED AREAS SO DIFFICULT TO RECEIVE REPORTS. EXPECT TREND TO CONTINUE WITH VIS IMAGERY INDICATING RAPID DESTABILIZATION AS CONVECTIVE TEMPS ARE REACHED AND DEVELOPMENT OF CU FIELDS ACROSS FCST AREA. HAVE ADJSUTED WX GRIDS TO INCLUDE CHANCE FOR SEVERE THIS EVENING...HIGHLIGHTING POTENTIAL FOR WINDS/HAIL. GIVEN HIGH PWS ACROSS REGION...EXPECT LOCALLY HEAVY RAINFALL AND HAVE INCLUDED FLASH FLOOD WATCH FOR CENTRAL MTNS. BIGGEST CONCERN IS CASTLE ROCK BURN AREA BUT INCLUDED ZONES 18/32 PER COLLABORATION WITH NEIGHBORS AND CONCERN FOR STEEP TERRAIN IN THE WILDERNESS. HAVE SOME CONCERN FOR LAKE CONDITIONS FOR AMERICAN FALLS RESERVOIR BUT WINDS ALMOST DUE SOUTH EXITING CANYONS. EVEN THOUGH THEY ARE INCREASING RAPIDLY...DIRECTION IS NOT IDEAL AND WILL HOLD OFF FOR NOW. CENTER OF UPPER LOW SHIFTS TO NEAR BOISE BY MIDNIGHT AND SFC LOW SHOULD BE EJECTED INTO THE NORTHEAST PORTION OF FCST AREA. PRECIPITATION TRANSITIONS TOWARD STRATIFORM NEAR CENTER OF UPPER LOW...WRAPPING BACK AROUND IN A WIDE BAND INTO CENTRAL MTNS. MAY NEED AN ADITIONAL FLASH FLOOD WATCH FOR LATER TONIGHT INTO FRIDAY TO ACCOUNT FOR HIGH QPF SHOWN IN MODELS AND STILL DEEPLY MOIST AIRMASS. MUCH COOLER TEMPERATURES WILL HELP KEEP CONVECTION DOWN ON FRIDAY. GIVEN STRENGTH OF UPPER DYNAMICS HAVE KEPT SLIGHT CHANCE THREAT OF STORMS IN PLACE BUT AGAIN HIGHLIGHTED HEAVY RAIN. UPPER TROUGH SLOWLY DRIFTS NORTHEAST FRI NIGHT INTO SATURDAY...AND SHOULD BE LOCATED IN EAST CENTRAL MONTANA BY LATE SATURDAY. HAVE LEFT COOL TEMPERATURES IN PLACE ALONG WITH GRADUALLY DECREASING POPS THROUGH SATURDAY NIGHT. A FEW SHOWERS MAY CONTINUE INTO SUNDAY PARTICULARLY IN HIGHER TERRAIN ALONG NORTHEAST CORNER. .LONG TERM...SUNDAY THROUGH THURSDAY. FOR REMAINDER OF FCST PERIOD SUNDAY NIGHT INTO NEXT WEEK. NEXT UPPER LOW DEVELOPS OFF PACIFIC AND KEEPS UPPER RIDGE IN PLACE THROUGH INTERMOUNTAIN WEST. HAVE MADE NO CHANGES TO REMAINDER OF FCST OTHER THAN TO ADJUST FOR COLLABORATION. CURRENT GRIDS SHOW DRYING AND WARMING TREND INTO NEXT WEEK. DMH && .AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO STREAM ACROSS THE REGION. STRONG INSTABILITY PERSISTS THIS AFTERNOON AND EVENING AND IS EXPECTED TO TRIGGER STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. MODERATE HAIL...GUSTS AROUND 60 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH SEVERE THUNDERSTORMS. MVFR CONDITIONS ARE EXPECTED UNDER THUNDERSTORMS...ACTIVITY WILL DIMINISH IN STRENGTH AFTER 03Z...HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT AND FRIDAY MORNING. BREEZY SOUTH TO WEST WINDS IN THE SOUTH CENTRAL HIGHLANDS...EASTERN HIGHLANDS AND SNAKE PLAIN WILL CONTINUE INTO FRIDAY AFTERNOON. HANKO && .FIRE WEATHER...A STRONG PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE INLAND AND TRACK THROUGH CENTRAL IDAHO TONIGHT AND FRIDAY. THE ASSOCIATED SURFACE LOW WILL TRACK TO NEAR REXBURG AROUND MIDNIGHT TONIGHT. BREEZY SOUTHERLY AND WESTERLY WINDS WILL REMAIN BREEZY THROUGH EARLY FRIDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS WILL PROGRESS NORTHEASTWARD ACROSS THE REGION THIS AFTERNOON AND EVENING WITH SEVERE THUNDERSTORMS EXPECTED. FREQUENT LIGHTNING...HEAVY DOWNPOURS...WIND GUSTS TO 60 MPH...AND MODERATE HAIL IS POSSIBLE. THE STRENGTH OF THE STORMS WILL DIMINISH AFTER SUNSET...HOWEVER SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT AND INTO FRIDAY. HEAVY RAINFALL OF AROUND 1 INCH IS POSSIBLE...WITH THE GREATEST POTENTIAL IN THE CENTRAL MOUNTAINS. COOLER TEMPERATURES IN THE 60S AND 70S ARRIVE FRIDAY AND SATURDAY AS A COLD FRONT TRAVERSES THE REGION. DRIER WEATHER WITH A GRADUAL WARMING TREND IS EXPECTED FOR THE EARLY PORTION OF NEXT WEEK. HANKO && .PIH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ018-031- 032. &&
Hazardous weather outlook, Aug 6, 4:10 AM MDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 410 AM MDT THU AUG 6 2009 IDZ017>025-031-032-071015- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 410 AM MDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER THE CENTRAL MOUNTAINS AND THE UPPER SNAKE HIGHLANDS. ELSWHERE... SCATTERED THUNDERSTORMS ARE EXPECTED. THERE IS THE POSSIBILITY FOR AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND THIS AFTERNOON AND EVENING IN CENTRAL AND EASTERN IDAHO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. ISOLATED THUNDERSTORMS ARE EXPECTED IN THE CENTRAL MOUNTAINS SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Special weather statement, Aug 6, 11:50 AM MDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
1150 AM MDT THU AUG 6 2009
IDZ018-061830-
CUSTER ID-
1150 AM MDT THU AUG 6 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
UNTIL 1230 PM MDT
AT 1145 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF ATLANTA..MOVING NORTHEAST AT 35
MPH. THIS STORM IS MOVING TOWARD STANLEY AND THE SAWTOOTH MOUNTAINS
INCLUDING ALTURAS...PETTITT...REDFISH AND STANLEY LAKES.
IF YOU ARE IN THE AREA FROM SAWTOOTH CITY TO LOWER STANLEY OR WEST
OF THAT LINE...YOU ARE IN AN AREA WHERE WEATHER WARNINGS MAY BE
ISSUED WITHIN THE NEXT HALF HOUR OR SO.
HAIL UP TO THE SIZE OF NICKELS HAS OCCURRED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN CUSTER COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4441 11522 4444 11523 4459 11517 4431 11467
4394 11495 4394 11497 4399 11498 4401 11503
4403 11505 4408 11500 4411 11505 4413 11502
4420 11516 4427 11517 4432 11527
TIME...MOT...LOC 1745Z 223DEG 31KT 4382 11532Local storm report, Aug 6, 12:59 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1259 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL ENE STANLEY 44.22N 114.93W
08/06/2009 M0.50 INCH CUSTER ID TRAINED SPOTTER
3/8 TO 1/2 INCH HAIL. VERY HEAVY RAIN. NORTHWEST WINDS AT
12 MPH. TEMPERATURE 50 DEGREES. MOUNTAIN TOPS OBSCURED.
1249 PM HAIL STANLEY 44.22N 114.94W
08/06/2009 M0.50 INCH CUSTER ID OTHER FEDERAL
HAIL AND HEAVY RAIN WITH WINDS FROM NORTH NORTHWEST AT
12-15 MPH WITH GUSTS TO 18 MPH.
&&
GWICKLUNLocal storm report, Aug 6, 1:05 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
105 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HEAVY RAIN ENE STANLEY 44.22N 114.93W
08/06/2009 M0.82 INCH CUSTER ID TRAINED SPOTTER
HEAVY RAIN FELL WITHIN AN HOUR. STILL SPRINKLING AT TIME
OF REPORT.
&&
GWICKLUNSpecial weather statement, Aug 6, 1:39 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 139 PM MDT THU AUG 6 2009 IDZ019-020-023-062030- JEFFERSON ID-TETON ID-BONNEVILLE ID-MADISON ID- 139 PM MDT THU AUG 6 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN MADISON COUNTY IN SOUTHEAST IDAHO NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO WEST CENTRAL TETON COUNTY IN SOUTHEAST IDAHO EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO UNTIL 230 PM MDT AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BONE..MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... POPLAR... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4388 11156 4377 11125 4335 11161 4343 11181 TIME...MOT...LOC 1939Z 206DEG 26KT 4343 11168 HANKO
Special weather statement, Aug 6, 3:37 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
337 PM MDT THU AUG 6 2009
IDZ017>021-031-032-062215-
CLARK ID-JEFFERSON ID-LINCOLN ID-MINIDOKA ID-CUSTER ID-BUTTE
ID-BLAINE ID-BINGHAM ID-POWER ID-
337 PM MDT THU AUG 6 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
BLAINE COUNTY IN CENTRAL IDAHO
SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
BUTTE COUNTY IN EAST CENTRAL IDAHO
SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO
NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
NORTHERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
EXTREME NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
UNTIL 415 PM MDT
AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS ACROSS THE ADVISORY AREA..MOVING NORTH AT 45
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RICHFIELD..
CRATERS OF MOON...
ARCO...
HOWE...
MACKAY...
HAILEY...
KETCHUM...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4320 11449 4320 11437 4331 11439 4332 11446
4431 11425 4426 11332 4423 11330 4421 11239
4304 11306 4288 11456
TIME...MOT...LOC 2136Z 184DEG 37KT 4331 11339
JKEYESThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:10 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Butte, Custer, Lincoln | 58 min |
| Aug 6, 10:52 AM MDT | Flash Flood Watch | PIH | 8 hr | |
| Aug 6, 11:50 AM MDT | Special Weather Statement | PIH | 40 min | |
| Aug 6, 12:04 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 56 min |
| Aug 6, 12:21 PM MDT | Tornado Warning | PIH | Custer | 24 min |
| Aug 6, 12:43 PM MDT | Tornado Warning | PIH | Custer | 32 min |
| Aug 6, 1:03 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 42 min |
| Aug 6, 1:12 PM MDT | Tornado Warning | PIH | Custer | 18 min |
| Aug 6, 1:39 PM MDT | Special Weather Statement | PIH | Bonneville | 51 min |
| Aug 6, 1:52 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 38 min |
| Aug 6, 2:18 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Caribou | 42 min |
| Aug 6, 2:29 PM MDT | Severe Thunderstorm Warning | PIH | Fremont, Madison | 46 min |
| Aug 6, 2:41 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Madison, Teton | 49 min |
| Aug 6, 2:49 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Caribou | 41 min |
| Aug 6, 2:58 PM MDT | Severe Thunderstorm Warning | PIH | Fremont, Madison, Teton | 47 min |
| Aug 6, 3:19 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Butte, Cassia, Minidoka and 2 more | 41 min |
| Aug 6, 3:33 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Teton | 29 min |
| Aug 6, 3:37 PM MDT | Special Weather Statement | PIH | Blaine, Butte, Custer, Lincoln | 38 min |
| Aug 6, 4:02 PM MDT | Special Weather Statement | PIH | Bingham | 43 min |
| Aug 6, 4:16 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 29 min |
| Aug 6, 4:41 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Butte, Clark, Jefferson | 49 min |
| Aug 6, 4:51 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 24 min |
| Aug 6, 5:03 PM MDT | Severe Thunderstorm Warning | PIH | Clark | 27 min |
| Aug 6, 5:20 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Jefferson | 25 min |
| Aug 6, 5:52 PM MDT | Special Weather Statement | PIH | Custer | 53 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.